Citation from the publications of

French, J A; Gidal, B E
"Antiepileptic drug interactions"
Epilepsia 2000 ; 41 Suppl 8():S30-S36
This article reviews the potential interactions of antiepileptic drugs (AEDs) and the pharmacokinetic and pharmacodynamic principles involved. It describes the absorptive and distributive properties of AEDs and the effects on protein binding, hepatic metabolism, and elimination resulting from co-administration of AEDs with food or other drugs. Drug behavior is a function of absorption, metabolism, distribution, and elimination. Administration of either multiple AEDs or a combination of AEDs plus drugs for other conditions can modify any of these physiologic processes, possibly resulting in complex interactions. These may include alterations in the bio-availability and absorption of a drug and changes in half-life and serum level through induction or inhibition of hepatic metabolism. In most cases, increases or decreases in serum concentrations will signal a drug interaction. In other cases, clinically significant drug interactions remain undetected owing to apparently stable serum concentrations. Co-administration of drugs may affect the rate of clearance of one or both drugs. The effect on clearance varies, owing to genetic factors, patient characteristics (age and presence of co-morbidities), and individual responses. AEDs that induce hepatic metabolism can also influence the metabolism of concomitantly administered non-epilepsy medications and can interfere with oral contraceptives, as well as vitamins D and K. Patients with renal insufficiency or advanced age may experience incomplete renal excretion and should receive reduced dosages of drug. Understanding the pharmacokinetics and pharmacodynamic properties of AEDs and the route of metabolism of all competing drugs is important for optimal management of patients with epilepsy and for prevention of avoidable drug interactions

Check for full text:  

# 102121 (MEDL:11092610)


This publication list a product of the NYU Faculty Bibliography.